Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 127, NWS Twin Cities, MN

August 6, 2013Barron County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 6, 2013, 7:41 PM CDT for Barron County, Wisconsin. It was in force for 34 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2013, 7:41 PM CDT (00:41 UTC)
Expired
Aug 6, 2013, 8:15 PM CDT
In force
34 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Barron County, WI

The radar

The Duluth radar (KDLH), 140 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 7:41 PM CDTHAIL 0.883 Ne Mckinley, WI
Aug 6, 7:45 PM CDTHAIL 13 Ne Mckinley, WIDELAYED REPORT. TIME ESTIMATED.
Aug 6, 7:58 PM CDTHAIL 0.88Cumberland, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 6, 7:31 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2013-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 576 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2013-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
576 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1678 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

671 
WUUS53 KMPX 070041
SVRMPX
WIC005-070115-
/O.NEW.KMPX.SV.W.0127.130807T0041Z-130807T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
741 PM CDT TUE AUG 6 2013

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BARRON COUNTY IN NORTHWEST WISCONSIN...

* UNTIL 815 PM CDT

* AT 740 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES
  SOUTHWEST OF SHELL LAKE...AND MOVING EAST AT 30 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  BARRONETT...CUMBERLAND AND HAUGEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4563 9171 4562 9172 4541 9188 4552 9216
      4564 9215 4565 9209 4565 9195
TIME...MOT...LOC 0042Z 288DEG 25KT 4561 9209

HAIL...1.00IN
WIND...60MPH

$$
BORGHOFF
1 follow-up statement
993 
WWUS53 KMPX 070101
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
801 PM CDT TUE AUG 6 2013

WIC005-070115-
/O.CON.KMPX.SV.W.0127.000000T0000Z-130807T0115Z/
BARRON WI-
801 PM CDT TUE AUG 6 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
BARRON COUNTY UNTIL 815 PM CDT...

AT 759 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTHWEST
OF RICE LAKE...AND MOVING EAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
HAUGEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4560 9207 4564 9203 4565 9195 4563 9171
      4562 9172 4541 9188 4550 9211
TIME...MOT...LOC 0102Z 288DEG 25KT 4556 9190

HAIL...1.00IN
WIND...60MPH

$$

SPD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:21 PM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, Aug 6, 3:21 PM CDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
321 PM CDT TUE AUG 6 2013

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 226 PM CDT TUE AUG 6 2013

CONTINUING TO MONITOR THE MESOSCALE ENVIRONMENT THIS AFTERNOON TO
ATTEMPT TO HONE CONVECTIVE POTENTIAL FOR LATE THIS AFTERNOON AND
EVENING. HAVE SEEN EXTENSIVE CLEARING THIS AFTERNOON IN THE WAKE
OF THE NOCTURNAL CLOUD DEBRIS. DESTABILIZATION IS ENSUING AHEAD OF
THE SURFACE LOW THAT IS STRADDLING THE INTERSECTION POINT OF
ND/SD/WC MN. MEANWHILE...MID LEVEL LAPSE RATES WILL CONTINUE TO
STEEPEN AS A MIDLEVEL JET NOSES INTO THE AREA. EXPECT THE
COMBINATION OF THESE FEATURES TO FUEL THUNDERSTORM DEVELOPMENT
OVER THE NEXT SEVERAL HOURS...WITH SEVERE THUNDERSTORMS APPEARING
LIKELY. THE STORM MODE STILL APPEARS SUPERCELLULAR IN
NATURE...GIVEN THE VERTICAL SHEAR PROFILES IN PLACE. THE THREAT
FOR TORNADOES EXISTS IN VICINITY OF THE WARM FRONT THAT STRETCHES
FROM WEST CENTRAL MN ACROSS THE TWIN CITIES. MAY EVENTUALLY
CONGEAL INTO MORE OF A WIND EVENT IN WI COUNTIES AS THE EVENING PROGRESSES.

PRECIP ENDS FROM WEST TO EAST OVERNIGHT...WITH A COOL AND DRY DAY
EXPECTED WEDNESDAY. HIGHS WILL TOP OUT IN THE LOW TO MID 70S UNDER
MOSTLY SUNNY SKIES AND NORTHERLY WINDS.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 321 PM CDT TUE AUG 6 2013

STUBBORN UPPER LOW ALONG THE BORDER OF NORTHERN MANITOBA AND
NORTHWEST ONTARIO WILL DRIFT SOUTHEAST. ASSOCIATED TROUGH WILL
SWING AROUND ON THURSDAY AND BRING A CHANCE OF STORMS...ENDING
THURSDAY NIGHT. LOW LOOKS TO FINALLY BE ON THE MOVE THURSDAY NIGHT
WITH SOME RIDGING FOR FRIDAY...BUT DEEP UPPER TROUGH OVER THE
EASTERN HALF OF CANADA WILL REMAIN...WITH ANOTHER COUPLE OF STRONG
SHORT WAVES ROTATING DOWN ITS WESTERN SIDE SATURDAY NIGHT THROUGH
MONDAY. HOWEVER...THE WEEKEND MAY TURN OUT TO BE DRY IF THE UPPER TROUGH
STAYS A LITTLE FARTHER NORTH. THERE ARE A COUPLE SIGNS OF THIS IN
THE DETERMINISTIC GFS AND ECMWF...AND IF THAT OCCURS..MN/WI WOULD
BE BETWEEN UPPER LOW AND NORTHERN ROCKIES RIDGING...WITH MAYBE
SOME WEAK SHORT WAVES COMING OUT OF THE WNW. EITHER WAY POPS OF
20-30 PERCENT SHOULD BE FINE. NW UPPER FLOW IS SUCH THAT TEMPS
LOOK TO REMAIN A LITTLE BELOW NORMAL INTO EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1250 PM CDT TUE AUG 6 2013

THUNDERSTORMS ARE EXPECTED TO BECOME RATHER WIDESPREAD ACROSS THE
MN TAF AREA BETWEEN 22Z AND 01Z...AND EXPAND ACROSS WI SITES AFTER
01Z. HAVE INCLUDED TEMPOS WITH MVFR CONDITIONS...AND WILL WATCH
CLOSELY THROUGH THE PRIME TIME TO AMEND AS NEEDED FOR STRONGER
STORMS THAT POTENTIALLY PRODUCE HAIL/WIND GUSTS.
OTHERWISE...SOUTH/SOUTHWEST WINDS WILL SHIFT TO THE WEST/NORTHWEST
WITH THE COLD FRONTAL PASSAGE WITH CLEARING SKIES FROM WEST TO EAST.
COULD SEE SOME FOG DEVELOPMENT OVERNIGHT OVER WEST CENTRAL WI IF
SKIES CLEAR IN TIME.

KMSP...
EXPECT SHOWERS AND STORMS TO BE IN THE VICINITY OF KMSP BY
22Z...WITH THE MAIN TIMEFRAME FOR STORMS EXPECTED TO BE BETWEEN
THEN AND 02Z AS THE FRONT PASSES. SOUTH WINDS PRIOR TO THE FRONTAL
PASSAGE...SHIFTING TO WEST/NORTHWESTERLY AFTER 02Z THROUGH THE
PERIOD.

/OUTLOOK FOR KMSP/
WED...VFR. WINDS NW 10 KTS.
THU...VFR. CHC TSRA. WINDS SW 5-10 KTS.
FRI...VFR. WINDS NW 5-10 KTS.
SAT...VFR. WINDS NW 5 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...LS
LONG TERM...TDK
AVIATION...LS
Hazardous weather outlook, Aug 6, 11:51 AM CDT, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1151 AM CDT TUE AUG 6 2013

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
071700-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1151 AM CDT TUE AUG 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. HAIL TO GOLF BALL SIZE AND WIND GUSTS TO 60 MPH WILL BE
THE PRIMARY HAZARDS. CONDITIONS MAY BECOME FAVORABLE FOR A FEW
TORNADOES SOUTH AND EAST OF A LINE FROM REDWOOD FALLS THROUGH THE
NORTHERN TWIN CITIES TO RICE LAKE FOR A BRIEF TIME DURING THE
LATE AFTERNOON AND EARLY EVENING HOURS. STRONG TO SEVERE STORMS
ARE EXPECTED TO IMPACT AREAS WEST OF I-35 BETWEEN 2 AND 6 PM...
AND LOCATIONS TO THE EAST BETWEEN 6 PM AND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN THURSDAY AFTERNOON AND THURSDAY
NIGHT...AND SUNDAY INTO EARLY MONDAY...BUT THEY ARE NOT EXPECTED
TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 2 PM
THROUGH THIS EVENING.

In the hours before

Local storm report, Aug 6, 7:05 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
705 PM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             DELANO                  45.04N 93.79W
08/06/2013  M1.25 INCH       WRIGHT             MN   TRAINED SPOTTER

&&

CARLYON
Special weather statement, Aug 6, 7:05 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
705 PM CDT TUE AUG 6 2013

MNZ049-058-070045-
MEEKER-STEARNS-
705 PM CDT TUE AUG 6 2013

AT 703 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 12 MILES SOUTH OF ALBANY. THIS STORM WAS MOVING EAST AT
60 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  COLD SPRING.
  ROCKVILLE.
  LUXEMBURG.
  ST AUGUSTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4565 9420 4561 9420 4555 9414 4549 9414
      4544 9408 4534 9409 4530 9416 4532 9419
      4531 9425 4524 9426 4524 9475 4525 9476
      4538 9476 4536 9455 4564 9455
TIME...MOT...LOC 0006Z 277DEG 53KT 4546 9445

JLT
Local storm report, Aug 6, 7:16 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
716 PM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             MAPLE PLAIN             45.01N 93.66W
08/06/2013  M2.00 INCH       HENNEPIN           MN   AMATEUR RADIO

&&

CARLYON
Local storm report, Aug 6, 7:30 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
730 PM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             WATKINS                 45.31N 94.41W
08/06/2013  M1.00 INCH       MEEKER             MN   TRAINED SPOTTER

&&

CARLYON
Local storm report, Aug 6, 7:36 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
736 PM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             3 N KIMBALL             45.36N 94.30W
08/06/2013  E1.00 INCH       STEARNS            MN   CO-OP OBSERVER

0730 PM     HAIL             KIMBALL                 45.31N 94.30W
08/06/2013  M1.00 INCH       STEARNS            MN   TRAINED SPOTTER

0730 PM     HAIL             3 NNE THE LAKE MINNETON 44.97N 93.44W
08/06/2013  M1.00 INCH       HENNEPIN           MN   TRAINED SPOTTER

&&

CARLYON
Local storm report, Aug 6, 7:41 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
741 PM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             2 NE EDEN PRAIRIE       44.86N 93.43W
08/06/2013  M1.75 INCH       HENNEPIN           MN   TRAINED SPOTTER

0741 PM     HAIL             2 NE EDEN PRAIRIE       44.87N 93.43W
08/06/2013  M1.75 INCH       HENNEPIN           MN   TRAINED SPOTTER

            2 NORTH HWY 212 AND 494.

&&

CARLYON

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:03 PM CDTSevere Thunderstorm WarningMPXPolk42 min
Aug 6, 8:15 PM CDTSevere Thunderstorm WarningMPXBarron, Rusk45 min
Aug 6, 8:18 PM CDTSevere Thunderstorm WarningMPXPierce57 min
Aug 6, 9:25 PM CDTSpecial Weather StatementMPXBarron, Chippewa, Dunn50 min
Aug 6, 9:32 PM CDTSevere Thunderstorm WarningMPXBarron, Chippewa, Dunn, Rusk43 min
Aug 6, 9:36 PM CDTSevere Thunderstorm WarningMPXEau Claire, Pepin39 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.